Montana, 2011Flood in Montana, January 2 to 7, 2011
January 2 to 7, 2011 · NWS TFX · 1 event in 1 county or zone
Ice jam has forced Gallatin River near Logan out of its banks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ice jam has forced Gallatin River near Logan out of its banks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 2, 4:38 AM MST, 4 hours 30 minutes earlier.
Area forecast discussion, Jan 2, 4:38 AM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
438 AM MST SUN JAN 2 2011
.DISCUSSION...
TODAY THROUGH TUESDAY...LIGHT SNOW SHOWERS AND FLURRIES ARE MOVING
ACROSS NORTH-CENTRAL MONTANA THIS MORNING AS SHORTWAVE ENERGY
EMBEDDED WITHIN NORTHWEST FLOW PROPAGATES THROUGH THE AREA.
SEVERAL SHORTWAVES WILL QUICKLY MOVE THROUGH THE FORECAST AREA
TODAY AND TONIGHT...HOWEVER LITTLE IN THE WAY OF SNOW ACCUMULATION
IS EXPECTED WITH MOST AREAS RECEIVING LESS THAN AN INCH...MAINLY
ALONG AND EAST OF I-15 OVER NORTH-CENTRAL MONTANA. IN THE
MOUNTAINS...ONE TO TWO INCHES OF SNOW ACCUMULATION ARE POSSIBLE
THROUGH TONIGHT. IN ADDITION...HIGH PRESSURE SOUTHWEST OF THE
FORECAST AREA HAS CAUSED A TIGHTENING PRESSURE GRADIENT ON THE
LEE-SIDE OF THE ROCKY MOUNTAIN FRONT AND WILL KEEP GUSTY WINDS
ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS ONCE AGAIN
TODAY. THUS...HAVE CONTINUED A BLOWING SNOW ADVISORY FOR THE
NORTHERN ROCKY MOUNTAIN FRONT WHERE STRONGEST WINDS ARE EXPECTED.
DEBATED ADDING A BLOWING SNOW ADVISORY FOR THE MILK RIVER VALLEY
AS WINDS INCREASE BY THIS AFTERNOON...HOWEVER AM NOT EXPECTING
WIDESPREAD BLOWING SNOW. THERE WILL BE AREAS OF BLOWING SNOW WHICH
WILL REDUCE VISIBILITIES TO LESS THAN ONE MILE AT TIMES AND ALSO
CAUSE DRIFTS OVER ROADWAYS WITH DIFFICULT DRIVING CONDITIONS
POSSIBLE. DOWNSLOPING WINDS ARE PROMOTING STEADY TEMPERATURES AND
AS THESE SHORTWAVES MOVE OVER CENTRAL AND SOUTHWEST
MONTANA...VALLEY INVERSIONS WILL MIX OUT AND AS A RESULT ALLOW FOR
INCREASING TEMPERATURES. DRIER CONDITIONS ARE EXPECTED FOR MONDAY
AND TUESDAY WITH HIGH TEMPERATURES REMAINING SLIGHTLY BELOW
SEASONAL AVERAGES. MLS
TUESDAY NIGHT THROUGH SUNDAY...AN UPPER LEVEL SHORTWAVE MOVING
THROUGH THE NORTHWEST FLOW ALOFT WILL EXIT THE AREA TUESDAY
NIGHT AND THE AIRMASS WILL DRY...BUT REMAIN UNDERNEATH UNSETTLED
NORTHWEST FLOW. A SURFACE LEE TROF WILL STAY IN PLACE ALONG THE
ROCKIES AND BREEZY SOUTHWEST FLOW WILL CONTINUE ACROSS THE ROCKIES
AND ADJACENT PLAINS THROUGH THURSDAY. ALTHOUGH HIGH PRESSURE ALOFT
WILL REMAIN OVER THE ZONES...THE DISTURBANCES MOVING THROUGH THE
FLOW ALOFT WILL BECOME STRONGER BY THURSDAY...AND MOISTURE AND THE
CHANCE OF LIGHT SNOW WILL INCREASE. AN UPPER LEVEL TROF WILL MOVE
OVER THE WEST COAST FRIDAY NIGHT AND MOISTURE AHEAD OF THIS SYSTEM
WILL SPREAD ACROSS THE ROCKIES AS THE LOW SLOWLY MOVES EAST. AT LOWER
LEVELS...A COLD FRONT WILL BRING COOLER SURFACE AIR FROM CANADA INTO
THE ZONES. MUCH COLDER AIR FROM NORTHERN CANADA WILL ALSO BE MOVING
SOUTH AND MOVE ACROSS THE HILINE BY SATURDAY MORNING. THIS VERY COLD
AIR WILL BE ACCOMPANIED BY STRONG WINDS...SNOW...AND BLOWING SNOW.
ALTHOUGH THIS IS STILL QUITE FAR OUT...THIS SYSTEM APPEARS AS IF
WINTER HIGH LIGHTS WILL BE REQUIRED. TEMPERATURES WILL CONTINUE TO
MODERATE DURING THE BEGINNING OF THE PERIOD...MOVING 10 TO 15
DEGREES ABOVE NORMALS BY THURSDAY...BUT DROP WELL BELOW NORMALS BY
LATE SATURDAY AND SUNDAY AS THE ARCTIC FRONT PUSHES THROUGH THE
AREA. ZELZER
&&
.AVIATION...
UPDATED 1117Z.
THE REGION IS UNDERNEATH UNSETTLED FLOW. A WEAK SHORTWAVE WILL MOVE
THROUGH THIS FLOW DURING THE DAY AND BRING PERIODS OF LIGHT SNOW
CAUSING LOCAL MVFR/IFR CONDS DUE TO CIGS AND VSBYS. STRONG WINDS
ACROSS THE NORTHERN ROCKIES AND ADJACENT PLAINS WILL CAUSE BLOWING
SNOW. WINDS WILL WEAKEN DURING THE EVENING AND CONDITIONS WILL
IMPROVE.
&&
.HYDROLOGY...
UPDATED 1510Z.
THE FLOOD WARNING AFFECTING THE MISSOURI RIVER IN GREAT FALLS HAS
BEEN CANCELLED. WATER THAT ESCAPED THE RIVER REMAINS FROZEN ACROSS
RIVER ROAD AND IS EXPECTED TO REMAIN THERE FOR AT LEAST THE NEXT 5
TO 7 DAYS. WHILE THE CURRENT STATE OF THE ICE JAM MAY HAVE
STABILIZED...CONDITIONS CAN UNEXPECTEDLY CHANGE. WEATHER PATTERNS
AND ICE JAM CONDITIONS WILL CONTINUE TO BE MONITORED AND PRODUCTS
ISSUED AS NEEDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 28 9 24 7 / 30 20 10 10
CTB 25 3 21 7 / 20 10 10 0
HLN 22 -1 17 1 / 10 10 10 10
BZN 20 -7 18 -4 / 20 20 10 0
WEY 12 -16 17 -4 / 30 30 10 10
DLN 19 1 20 1 / 10 10 10 10
HVR 26 -2 11 -4 / 60 30 10 10
LWT 27 11 23 4 / 30 30 10 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON NORTHERN
ROCKY MOUNTAIN FRONT.
&&
SHORT TERM...
LONG TERM...
AVIATION...
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 2, 4:43 AM MST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
443 AM MST SUN JAN 2 2011
MTZ010>013-044>051-031145-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-
443 AM MST SUN JAN 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
GUSTY WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW
CAUSING REDUCED VISIBILITIES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AN ARCTIC COLD FRONT AND ABUNDANT PACIFIC MOISTURE ARE EXPECTED TO
BRING WIDESPREAD SNOW AND BITTERLY COLD TEMPERATURES LATER IN THE
WEEK AND INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-014-015-052>055-031145-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
443 AM MST SUN JAN 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AN ARCTIC COLD FRONT AND ABUNDANT PACIFIC MOISTURE ARE EXPECTED TO
BRING WIDESPREAD SNOW AND BITTERLY COLD TEMPERATURES LATER IN THE
WEEK AND INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ009-031145-
NORTHERN ROCKY MOUNTAIN FRONT-
443 AM MST SUN JAN 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A BLOWING SNOW ADVISORY REMAINS IN EFFECT THROUGH 5 PM THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AN ARCTIC COLD FRONT AND ABUNDANT PACIFIC MOISTURE ARE EXPECTED TO
BRING WIDESPREAD SNOW AND BITTERLY COLD TEMPERATURES LATER IN THE
WEEK AND INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Gallatin
- When
- January 2, 9:08 AM MST to January 7, 8:28 AM MST
- Where
- Gallatin County, 0.75 mi NW of Logan to 0.73 mi NNW of Logan
- Cause
- Ice Jam
- Reported by
- River/Stream Gage
- Coordinates
- 45.887, -111.442
Prolonged period of cold temperatures resulted in an ice jam which forced the river out of its banks near the river gage site. Below freezing temperatures persisted prolonging the occurrence of breakup.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Guam, January 2, 20112 deaths · 1 injured · 1 event
- Winter Weather in Oregon, January 2, 20111 death · 2 injured · $50,000 · 1 event
- Winter Storm and Flooding in California, January 2 to 3, 2011$18 million · 77 kt wind · 18 events
- Rip Current in Florida, January 2, 20114 injured · 1 event
- Wildfire in Texas, January 2, 20111 injured · $15,000 · 1 event
- High Surf in Hawaii, January 2 to 7, 201114 events
- Winter Storm in Montana, January 2 to 3, 20113 events
- Flooding in Nebraska, January 2 to 16, 20112 events
- Flash Flood and Heavy Snow in California, January 2 to 3, 2011$1,000 · 2 events
- Wildfire in Texas, January 2, 20111 event
- Lake-Effect Snow in New York, January 2 to 3, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368894.